Florida, 2023

Strong Wind in Florida, April 13, 2023

April 13, 2023 · NWS MOB · 1 event in 1 county or zone

Strong gradient winds downed a tree on a house.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong gradient winds downed a tree on a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 12, 10:58 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Apr 12, 10:58 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1158 PM CDT Wed Apr 12 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1158 PM CDT Wed Apr 12 2023

Showers and thunderstorms over the Gulf will continue to spread
inland tonight, with coverage tapering off over the coastal
counties by late Thursday morning. VFR conditions gradually lower
to MVFR near the coast later this evening and then over the
remainder of the area tonight. IFR ceilings will also be possible
across the area early Thursday morning. /13

&&

.PREV DISCUSSION... /issued 1008 PM CDT Wed Apr 12 2023/

..New UPDATE...

UPDATE...
Issued at 1008 PM CDT Wed Apr 12 2023

Minor adjustments were made to expand the higher winds northward
over the marine area and to expand the Gale Warning into the
nearshore waters. The remainder of the forecast remains on track.
/13

PREV DISCUSSION... /issued 354 PM CDT Wed Apr 12 2023/

New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Thursday)
Issued at 354 PM CDT Wed Apr 12 2023

An upper low centered over southwest Louisiana (and part of a Rex
Block pattern) drifts slowly to near the border of central
Mississippi/central Alabama through Thursday. An associated
surface low appears to be located about 190 miles south of the
mouth of the Mississippi River per the current satellite loop. The
HRRR and 12Z GFS seem to have initiated fairly well with this
feature, and deepen the surface low while taking it to coastal
Mississippi by 12Z Thursday. The HRRR/GFS continue the surface low
slowly northward into central Mississippi on Thursday, with some
uncertainty as to how quickly the system weakens. Other guidance
is in general agreement with this motion. A frontal boundary
extending eastward from the surface low is expected to lift
northward into the immediate coastal areas by 12Z Thursday, then
continue northward through much of the remainder of the forecast
area through the day. Current radar shows an area of rain across
much of the marine area which is spreading into the southern
portion of the area. A major uncertainty for the rest of the
forecast period is how quickly a dry slot currently wrapping
around the upper low impacts coverage of precipitation. After
likely to categorical pops early this evening, have had to limit
the higher pop values to balance the possible outcomes. Coverage
is expected to decrease sufficiently over the southern portion of
the area to go with chance pops Thursday morning, then pops
decrease for much of the area through the afternoon. Shear values
increase tonight with the 850 mb jet reaching 30-40 knots, then
the 850 jet diminishes to near 20 knots Thursday morning.
Instability values will be very low until early Thursday morning
when SBCAPE values of 500-1000 J/kg will be realized near the
coast. Similar SBCAPE values then develop over the eastern and
central portions of the area on Thursday. While there does look to
be an intersection of favorable shear and instability generally
over the coastal counties late tonight into about mid Thursday
morning, the potential for any strong storms, much less severe
storm potential, is very murky (that would be underlined if
possible) given the uncertainty with how quickly the dry slot will
impact convection. Lows tonight range from the mid to upper 50s
along and west of I-65 to the upper 50s/lower 60s east of I-65.
Highs on Thursday will be in the 70s. A high risk of rip currents
continues through the period. A high surf advisory remains in
effect for beach areas until 1 pm Thursday. /29

SHORT TERM...
(Thursday night through Sunday)
Issued at 354 PM CDT Wed Apr 12 2023

An upper low will be located roughly over the border of central
Mississippi/central Alabama early Thursday evening then slowly
lifts northward and eventually breaks down to an open wave over
the interior eastern states on Friday.  A nearly co-located
surface low weakens while following the system well off to the
north, with progressively drier air flowing into the area in the
wake of the system.  Will have slight chance to chance pops for
most of the area Thursday evening tapering off to dry conditions
for Friday.  A large upper trof meanwhile advances across the
western states into the central states through Saturday and begins
to strengthen Saturday night.  An associated surface low lifts
from the central Plains to the Great Lakes, and in the process
brings a cold front through the forecast area late Saturday night
into early Sunday morning.  Deep layer moisture improves over the
area as the front approaches, and will have slight chance to
chance pops return to the forecast for Saturday.  Have continued
with chance pops for Saturday night, then slight chance to chance
pops follow for Sunday morning as the front moves through the
area.  For Sunday afternoon, have gone with small pops over the
eastern portion of the area for lingering precipitation in the
wake of the front. Shear values look to be generally modest ahead
of the frontal passage, and instability values appear to be
generally limited except for possibly the western portion of the
area Saturday afternoon into the early evening hours. At this
time, the environment does not appear to support much of a risk
for strong to severe storms but will continue to monitor. A high
risk of rip currents Thursday night will be followed by a moderate
risk for Friday and Friday night, afterwards a low risk is
anticipated. Lows Thursday night range from the mid to upper 50s
around and west of I-65 to around 60 further to the east. Lows
Friday night range from the mid 50s well inland to the mid 60s at
the immediate coast, then Saturday night will have lows in the
lower to mid 60s. Highs on Friday and Sunday will be mostly in the
mid to upper 70s, and highs on Saturday mostly range from the
upper 70s to lower 80s. /29

LONG TERM...
(Sunday night through Wednesday)
Issued at 354 PM CDT Wed Apr 12 2023

Very dry deep layer air flows into the area in the wake of the
cold front along with a surface high building into the area
through Monday night. A surface ridge evolves along the northern
Gulf coast by Tuesday which allows for a light return flow to
ensue, but deep layer moisture looks to remain too limited to
support consideration of pops and have continued with a dry
forecast through Wednesday. /29

MARINE...
Issued at 354 PM CDT Wed Apr 12 2023

A Gale Warning is in effect for the 20-60 nm portion of the marine
area until 10 pm this evening for east winds 25 to 30 knots with
frequent gusts to gale force. A Small Craft Advisory will
otherwise be in effect until Thursday afternoon to allow enough
time for winds and seas to subside. Will need to closely monitor
trends this evening for possible expansion of the Gale Warning.
/29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      59  73  58  78  61  79  64  79 /  90  50  20   0   0  40  50  30
Pensacola   62  74  63  75  64  78  67  79 /  80  50  30   0   0  30  50  40
Destin      64  76  65  76  66  77  69  79 /  70  60  30   0   0  30  50  40
Evergreen   57  77  58  77  57  82  62  78 /  70  60  30   0   0  20  40  30
Waynesboro  55  70  55  78  58  81  61  75 /  70  70  20   0   0  30  40  20
Camden      55  76  57  76  57  83  62  76 /  70  70  40  10   0  20  40  20
Crestview   59  78  59  80  57  83  64  81 /  70  60  30   0   0  20  40  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Thursday night for ALZ265-266.

     High Surf Advisory until 1 PM CDT Thursday for ALZ265-266.

FL...High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

     High Surf Advisory until 1 PM CDT Thursday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 9 AM CDT Thursday for GMZ630>636.

     Gale Warning until 5 AM CDT Thursday for GMZ650-655-670-675.

     Small Craft Advisory from 5 AM to 1 PM CDT Thursday for GMZ650-
     655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 13, 2:49 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
349 AM CDT Thu Apr 13 2023

ALZ265-266-130930-
Mobile Coastal AL-Baldwin Coastal AL-
349 AM CDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of southwestern Mobile
and southwestern Baldwin Counties through 430 AM CDT...

At 348 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southeast of Fort Morgan, or 14 miles
southeast of Dauphin Island, moving northwest at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bayou La Batre, Fort Morgan, Coden and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3027 8805 3025 8818 3032 8823 3036 8819
      3032 8826 3038 8824 3039 8832 3038 8838
      3041 8840 3052 8810 3038 8811 3032 8780
      3037 8811 3036 8811 3025 8770 3022 8803
TIME...MOT...LOC 0848Z 139DEG 27KT 3010 8795

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JEH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Santa Rosa Inland

When
April 13, 3:00 AM CST to 3:02 AM CST
Where
Santa Rosa Inland forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.693, -87.018 (the zone’s center; the record gives no point)

Strong gradient winds downed a tree on a house trapping an 11 year old girl.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095011.